Kansas, 2017Flash Flood and Flood in Kansas, June 13 to 15, 2017
June 13 to 15, 2017 · NWS ICT · 18 events in 5 counties and zones
A strong storm produced strong winds, hail, and some flooding at many locations across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm produced strong winds, hail, and some flooding at many locations across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 13, 1:47 PM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Jun 13, 1:47 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
247 PM CDT Tue Jun 13 2017
.SHORT TERM...(This evening through Friday night)
Issued at 240 PM CDT Tue Jun 13 2017
An upper low over Montana this afternoon will lift northeastward
across the northern Plains tonight into Wednesday. The trailing end
of the upper trough axis will move eastward across Kansas tonight
into Wednesday morning. Low-level winds will back in the warm
sector, with increased convergence along the dryline extending from
central Kansas to the Texas Panhandle late this afternoon and
evening, despite the dryline retreating slightly westward this
evening. Weakening inhibition, combined with lift from the
approaching upper trough and dryline convergence, should allow
fairly isolated storms to develop near the western fringes of the
forecast area by early this evening. A small cluster or two may
evolve overnight, aided by upper-level diffluent flow and a
strengthened low-level jet. Not expected widespread storm
coverage. Any isolated storms early on could be supercells given
very strong instability and moderately strong shear. A few reports
of large hail and severe wind gusts will be possible, with fairly
high LCL's.
As the upper low lifts into Canada on Wednesday, the trailing
frontal boundary is progged to stretch from northeast Kansas to
south-central Kansas, to northwest Oklahoma. Strong insolation and
rich Gulf moisture along/south of the front will lead to very
strong to extreme diurnal instability, with cap strength weakening
from northeast to southwest along the front in the afternoon.
Weak frontal convergence with some increased diffluent upper flow
may allow a cluster or two of storms to initiate southwestward
along the front in the pm/eve hours. Primarily, a multicell storm
mode seems favored with localized severe winds/hail possible.
Moderate west-northwesterly flow aloft is indicated Thursday into
Friday, with a lingering frontal/outflow/dryline intersection in the
Kansas region. Rich, Gulf moisture/instability will persist in the
warm sector with above normal temperatures, and continued periodic
chances for strong-severe storms over central/eastern Kansas.
Heat indices of 100-104 degrees are possible both afternoons.
.LONG TERM...(Saturday through Tuesday)
Issued at 240 PM CDT Tue Jun 13 2017
The GFS and ECMWF continue to indicate a shortwave trough amplifying
as it moves across the northern Plains/Upper Mississippi Valley into
the Great Lakes over the upcoming weekend. This pushes a cold front
southward through the forecast area Saturday night, with an
accompanying chance of thunderstorms. A return to more seasonal
temperatures is indicated behind the front from Sunday into early
next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1228 PM CDT Tue Jun 13 2017
VFR weather will prevail through this period. Strong south winds
will continue to howl at all taf sites with gusts into the middle
30s and all sites except KCNU. A dry line is present to the west
of the forecast area and will advect eastward this afternoon
before retreating west this evening. There is a slight chance for
storms at KRSL and KGBD early this evening due to the dryline
proximity. However, it is quite possible that the strong cap will
remain in place and inhibit storm development. Cumulus clouds are
developing which implies rising air and instability, so you will
need to monitor the verticality of the cumulus clouds to gauge
thunderstorm potential as the dry line approaches. The winds at
KRSL will swing around to the NW tomorrow with boundary passage.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 73 93 71 96 / 30 20 20 20
Hutchinson 71 93 68 97 / 30 10 10 20
Newton 71 92 70 95 / 30 20 10 30
ElDorado 72 92 70 94 / 20 30 30 20
Winfield-KWLD 74 93 71 95 / 20 30 30 20
Russell 68 92 65 97 / 30 0 0 30
Great Bend 68 92 65 98 / 30 0 0 20
Salina 72 94 68 97 / 30 10 10 40
McPherson 71 93 68 97 / 30 10 10 30
Coffeyville 75 89 71 92 / 10 20 30 20
Chanute 74 88 71 92 / 20 30 40 20
Iola 74 88 70 93 / 20 40 40 20
Parsons-KPPF 75 89 71 92 / 10 30 30 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...CWH
Hazardous weather outlook, Jun 13, 2:31 PM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
331 PM CDT Tue Jun 13 2017
KSZ032-033-047>053-067>072-082-083-091>096-098>100-142045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
331 PM CDT Tue Jun 13 2017
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Late this afternoon and Tonight
Heat indices will again be close to 100 degrees across much of
central and south central Kansas until early this evening.
Isolated thunderstorms are expected to develop between 4 and 6 pm
across west-central Kansas, with a slow eastward track this evening.
Locations generally along and west of Highway 14 will have the best
chance to experience a severe storm this evening. Hail to the size
of golf balls and 65 mph winds will be possible with any storm that
can develop early this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few storms will be possible mainly Wednesday afternoon and
evening, for areas near and southeast of the Kansas Turnpike. Hail
up to golf ball size and damaging downburst winds will be possible
with the strongest storms.
Chances for scattered storms will remain in the forecast for
Thursday through Saturday night. Any storms that develop during
this time frame will have a good chance to become severe with large
hail and damaging winds being the main threats.
Heat indices of 100 to 104 are possible across much of the area
during the afternoon and early evening hours both Thursday and
Friday.
.SPOTTER INFORMATION STATEMENT...
A few storm spotters may be needed this evening, generally along and
to the west of Highway 14.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Event by event
12 hail, 4 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Russell
- When
- June 13, 5:04 PM CST to 5:05 PM CST
- Where
- Russell County, 1.28 mi WNW of Russell
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.890, -98.870
Two semi tractor trailers were blown over west of town on interstate 70.
Thunderstorm Wind, Russell
- When
- June 13, 5:04 PM CST to 5:05 PM CST
- Where
- Russell County, (Rsl)russell Muni Ar
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 38.870, -98.820
Hail, Rice
- When
- June 13, 7:08 PM CST to 7:09 PM CST
- Where
- Rice County, 0.54 mi W of Geneseo
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.520, -98.160
Thunderstorm Wind, Lincoln
- When
- June 13, 8:34 PM CST to 8:35 PM CST
- Where
- Lincoln County, 0.69 mi N of Lincoln
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.040, -98.150
Three to four in diameter tree limbs were blown out of trees.
Thunderstorm Wind, Lincoln
- When
- June 13, 8:40 PM CST to 8:41 PM CST
- Where
- Lincoln County, 0.87 mi NW of Sylvan Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.030, -98.390
Just north of Sylvan Grove on Highway 14.
Hail, Butler
- When
- June 14, 2:19 AM CST to 2:20 AM CST
- Where
- Butler County, 0.69 mi N of Leon
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.690, -96.780
Hail, Butler
- When
- June 14, 6:15 PM CST to 6:16 PM CST
- Where
- Butler County, 2.82 mi ENE of Rose Hill
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.580, -97.080
Hail, Butler
- When
- June 14, 6:58 PM CST to 6:59 PM CST
- Where
- Butler County, 0.55 mi E of Douglass
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.520, -97.010
Hail, Butler
- When
- June 14, 7:25 PM CST to 7:26 PM CST
- Where
- Butler County, Rose Hill
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.570, -97.130
Hail, Butler
- When
- June 14, 7:39 PM CST to 7:40 PM CST
- Where
- Butler County, 3.53 mi SW of Douglass
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.480, -97.060
Hail, Butler
- When
- June 14, 8:53 PM CST to 8:54 PM CST
- Where
- Butler County, 2.97 mi NNW of Rose Hill
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.610, -97.150
Hail, Sedgwick
- When
- June 14, 9:02 PM CST to 9:03 PM CST
- Where
- Sedgwick County, 0.55 mi E of Derby
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.550, -97.260
This report is courtesy KFDI radio.
Hail, Sedgwick
- When
- June 14, 9:24 PM CST to 9:25 PM CST
- Where
- Sedgwick County, 0.55 mi E of Derby
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.550, -97.260
Hail, Sedgwick
- When
- June 14, 9:26 PM CST to 9:27 PM CST
- Where
- Sedgwick County, 0.55 mi E of Derby
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.550, -97.260
Report from Twitter on social media.
Hail, Butler
- When
- June 14, 9:30 PM CST to 9:31 PM CST
- Where
- Butler County, Rose Hill
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.570, -97.130
Hail, Sedgwick
- When
- June 14, 9:40 PM CST to 9:41 PM CST
- Where
- Sedgwick County, 0.69 mi N of Oaklawn
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.610, -97.300
Minor street flooding is also noted.
Flash Flood, Sedgwick
- When
- June 14, 11:36 PM CST to June 15, 4:06 AM CST
- Where
- Sedgwick County, 0.74 mi N of Oaklawn to 0.99 mi ENE of Oaklawn
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.611, -97.299
Several roads along highway K15 north of 47th street have water over them.
Flood, Butler
- When
- June 15, 7:33 PM CST to 10:33 PM CST
- Where
- Butler County, 0.88 mi NNW of Augusta to 1.05 mi SW of Augusta
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.691, -96.988
Minor street flooding across the city was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 13, 2017$20 million · 2.75 in hail · 33 events
- Tornado and Hail in Minnesota, June 13 to 14, 2017$1.7 million · EF0 · 30 events
- Hail and Damaging Winds in North Dakota, June 13, 2017$1.4 million · 1.25 in hail · 21 events
- High Wind in North Dakota, June 13, 2017$800,000 · 61 kt wind · 3 events
- Flash Flooding in Ohio, June 13, 2017$640,000 · 2 events
- Tornadoes and Hail in Minnesota, June 13 to 14, 2017$100,000 · EF1 · 15 events
- Tornadoes and Hail in South Dakota, June 13, 2017EF1 · 59 events
- Hail and Damaging Winds in Ohio, June 13, 2017$190,000 · 1.5 in hail · 14 events
- Hail and Damaging Wind in Kansas, June 13, 2017$178,000 · 1.75 in hail · 8 events
- Flash Flooding and Flooding in Ohio, June 13, 2017$46,000 · 1 in hail · 31 events
- Hail and Damaging Winds in South Dakota, June 13, 20171.75 in hail · 62 events
- Excessive Heat in Pennsylvania, June 13, 20177 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707630, 707632, 707618, 707631, 707633, 707619, 707620, 707621, 707622, 707623, 707624, 707625, 707626, 707627, 707628, 707629, 707616, 707617.